RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Mosc. Math. J.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Mosc. Math. J., 2011, Volume 11, Number 3, Pages 439–461 (Mi mmj426)  

This article is cited in 6 scientific papers (total in 6 papers)

Periodic trajectories in the regular pentagon

Diana Davisa, Dmitry Fuchsb, Serge Tabachnikovc

a Department of Mathematics, Brown University, Providence, RI, USA
b Department of Mathematics, University of California, Davis, CA, USA
c Department of Mathematics, Pennsylvania State University, University Park, PA, USA

Abstract: We consider periodic billiard trajectories in a regular pentagon. It is known that the trajectory is periodic if and only if the tangent of the angle formed by the trajectory and the side of the pentagon belongs to $(\sin36^\circ)\mathbb Q[\sqrt5]$. Moreover, for every such direction, the lengths of the trajectories, both geometric and combinatorial, take precisely two values. In this paper, we provide a full computation of these lengths as well as a full description of the corresponding symbolic orbits. We also formulate results and conjectures regarding the billiards in other regular polygons.

Key words and phrases: periodic billiard trajectories, regular pentagon, Veech alternative, closed geodesics, regular dodecahedron.

Full text: http://www.ams.org/.../abst11-3-2011.html
References: PDF file   HTML file

Bibliographic databases:

MSC: Primary 37E35; Secondary 37E05, 37E15
Received: February 5, 2011
Language:

Citation: Diana Davis, Dmitry Fuchs, Serge Tabachnikov, “Periodic trajectories in the regular pentagon”, Mosc. Math. J., 11:3 (2011), 439–461

Citation in format AMSBIB
\Bibitem{DavFucTab11}
\by Diana~Davis, Dmitry~Fuchs, Serge~Tabachnikov
\paper Periodic trajectories in the regular pentagon
\jour Mosc. Math.~J.
\yr 2011
\vol 11
\issue 3
\pages 439--461
\mathnet{http://mi.mathnet.ru/mmj426}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=2894424}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000300365900002}


Linking options:
  • http://mi.mathnet.ru/eng/mmj426
  • http://mi.mathnet.ru/eng/mmj/v11/i3/p439

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
    Cycle of papers

    This publication is cited in the following articles:
    1. Davis D., “Cutting Sequences, Regular Polygons, and the Veech Group”, Geod. Dedic., 162:1 (2013), 231–261  crossref  mathscinet  zmath  isi  scopus
    2. Dmitry Fuchs, Serge Tabachnikov, “Periodic trajectories in the regular pentagon, II”, Mosc. Math. J., 13:1 (2013), 19–32  mathnet  mathscinet
    3. Fuchs D., “Periodic Billiard Trajectories in Regular Polygons and Closed Geodesics on Regular Polyhedra”, Geod. Dedic., 170:1 (2014), 319–333  crossref  mathscinet  zmath  isi  scopus
    4. Davis D., “Cutting Sequences on Translation Surfaces”, N. Y. J. Math., 20 (2014), 399–429  mathscinet  zmath  isi
    5. Bedaride N., Rao M., “Regular Simplices and Periodic Billiard Orbits”, Proc. Amer. Math. Soc., 142:10 (2014), PII S0002-9939(2014)12076-4, 3511–3519  crossref  mathscinet  zmath  isi
    6. Wu ShengJian, Zhong YuMin, “on Cutting Sequences of the l-Shaped Translation Surface Tiled By Three Squares”, Sci. China-Math., 58:6 (2015), 1311–1326  crossref  mathscinet  zmath  isi  scopus
  • Moscow Mathematical Journal
    Number of views:
    This page:209
    References:31

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019